Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


antibiotic concern
Mar 19, 2006

I am generally healthy, and I have not needed to take any meds for hiv. I recently got an infection from a cold, and my doctor prescribed me with sulfameth trimethoprim (bacrim). I have taken antibiotics my whole life, but have always felt a bit nervous about them. I am more nervous now (since I now know I am positive) because I feel they will harm my immune system. Do anitbiotics harm the immune system? Sulfameth Trimethoprim is used on AIDS patients, that scares me.

Response from Dr. Henry

Sulfameth/Tremethoprim (often called Bactri/Septra/or TMP/SMX) doesn't generally harm the immune system. A small percentage of HIV+ person have a hypersensitivity to TMP/SMX at a higher rate then seen in the general population for unclear reasons. For that reason I often don't use TMP/SMX as a general antibiotic in HIV+ persons (reserve it for AIDS patients to prevent Pneumocystis pneumonia and other infections) though it does get widely used (both in HIV+ patients and HIV- patients). It is a good and inexpensive antibiotic for many types of bacterial infections. KH



Previous
What to make of promising study of CSA 54?
Next
So confused about this information

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement